Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 13, 2020, 3:59 PM EDT for Onslow County, North Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 3:59 PM EDT (19:59 UTC)
- Expired
- Jul 13, 2020, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 51 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:00 PM EDT | FLASH FLOOD | 2 Ne Jacksonville, NC | ONSLOW COUNTY 911 REPORTED LOCALIZED FLOODING ON SEVERAL SECTIONS OF RAMSEY RD. ON THE NORTH SIDE OF JACKSONVILLE. |
| Jul 13, 5:00 PM EDT | FLASH FLOOD | 4 Ssw Half Moon, NC | ONSLOW COUNTY 911 REPORTED WATER COVERED THE ROAD AT THE INTERSECTION OF RICHLANDS HWY AND NORTHWEST CORRIDOR BLVD NEAR THE ONSLOW FARMERS MARKET. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 838 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
961
WGUS52 KMHX 131959
FFWMHX
NCC133-132300-
/O.NEW.KMHX.FF.W.0007.200713T1959Z-200713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
359 PM EDT Mon Jul 13 2020
The National Weather Service in Newport/Morehead City has issued a
* Flash Flood Warning for...
Central Onslow County in eastern North Carolina...
* Until 700 PM EDT.
* At 359 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Verona, Catherine Lake, Kellum,
Midway Park, Richlands South and Haws Run.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3468 7741 3464 7764 3480 7758 3487 7739
3480 7729 3470 7731
FLASH FLOOD...RADAR INDICATED
$$
401 follow-up statement
472
WGUS72 KMHX 132150
FFSMHX
Flash Flood Statement
National Weather Service Newport/Morehead City NC
550 PM EDT Mon Jul 13 2020
NCC133-132300-
/O.CON.KMHX.FF.W.0007.000000T0000Z-200713T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Onslow NC-
550 PM EDT Mon Jul 13 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING
FOR CENTRAL ONSLOW COUNTY...
At 550 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain have moved across the warned area
over the last couple of hours. Between 3 and 5 inches of rain have
fallen. Another batch of heavy rainfall is moving in from the west
which could exacerbate current flooding. Flash flooding is expected
to be ongoing or expected to begin shortly with additional rainfall.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Verona, Catherine Lake, Kellum,
Midway Park, Richlands South and Haws Run.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3468 7741 3464 7764 3480 7758 3487 7739
3480 7729 3470 7731
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
SGKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:37 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 13, 3:37 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
337 PM EDT Mon Jul 13 2020
.SYNOPSIS...
A weak front will cross the area this evening and move offshore
tonight. The front will linger to our south through late week as
Bermuda high pressure builds in from the east for the next several
days.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 320 PM Monday...Active convection underway over the
southern tier of the CWA at mid-afternoon with the stronger
thunderstorms producing small hail. Atmosphere quite unstable
across the region with surface-based CAPES as high as 4000 J/kg
and LI's down to around -9, so the potential for locally
damaging winds and larger hail will continue for a few more
hours. Overall, the threat of scattered strong to potentially
severe storms will continue until or shortly after 00z as
vigorous mid- level shortwave crosses the area and moves
offshore later this evening. Once the shortwave moves offshore,
would expect a quick ending to the precipitation with loss of
daytime heating. Skies clear overnight and with wet ground, some
patchy fog is possible. Lows will be in the low to mid 70s by
morning.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
As of 325 PM Monday...Weak ridging develops across the region
tomorrow in the wake of the mid-level shortwave. Any convective
development on Tuesday will be limited to sea breeze initiation
and widely scattered, so will have just a slight chance (20%)
PoP for Tuesday. Uniform temperatures expected for Tuesday with
highs 90-92 in most areas, except mid/upper 80s Outer Banks.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 330 PM Mon...Upper level ridging continues over the
Carolinas through midweek, again leaving the primary focus for
afternoon convection on the sea breeze. Highs in the upper 80s
to low 80s each day. Lows in the mid to upper 70s.
Late week, a surface low develops over the Ohio Valley and pushes
northeastward through New England, eventually dragging a front into
North Carolina for the weekend. Models generally agree on timing but
that is about where the comparison ends as the GFS spins up the
system quickly and is more robust throughout the rest of the run. In
its wake, a relative surface high develops over the Ohio valley and
helps push convection with the front into North Carolina. By
contrast, the ECMWF solution is not as strong and doesn't develop
this feature. Therefore it is weaker and slower with the surface
low, and the associated front has a hard time making it into eastern
NC. Will handle for now with chance PoPs until more details evolve.
Regardless, it will continue to be warm with highs around 90 and
lows in the mid 70s.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /through 18Z Tuesday/...
As of 1215 PM Monday...VFR conditions at early afternoon, but
fairly widespread convection is possible over the next few hours
with unstable airmass and a decent mid-level shortwave crossing
the area. Continued with TEMPO for scattered thunderstorms with
brief reduced vsbys/cigs in the late afternoon hours. All
convection should wane fairly quickly by 02-03z, followed by a
mid deck of clouds. With wet ground and light winds, some light
fog (MVFR) is possible toward morning on Tuesday.
Long Term /Tuesday night through Saturday/...
As of 4 PM Monday...VFR expected through much of the long term
aside from sea breeze convection during the afternoons and an
associated chance of fog during the early morning hours where
rain occurs. By the end of the week attention will turn to an
approaching front that may bring an increased chance of showers
and storms to the area. With this will come a better chance for
adverse aviation conditions.
&&
.MARINE...
Short Term /Tonight and Tuesday/...
As of 340 PM Monday...Winds at late afternoon are SW 10-15 knots
with a few higher gusts with seas 2-4 feet north and 3-5 feet
central and southern waters. Based on trends, have cancelled all
SCA's for area waters. Winds should generally be SW/W overnight
and Tuesday with seas dropping back to 2-4 feet for most areas
Tuesday as weak ridging builds over area waters.
Long Term /Tuesday Night through Saturday/...
As of 400 PM Mon...A period of variable wind directions is
expected Tuesday night and Wednesday, then southerly winds
should prevail through much of the rest of the forecast period
with seas around 2 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...None.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...RTE
AVIATION...RTE/CTC
MARINE...RTE/CTCHazardous weather outlook, Jul 13, 4:41 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 441 AM EDT Mon Jul 13 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-140845- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 441 AM EDT Mon Jul 13 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-140845- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 441 AM EDT Mon Jul 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-140845- Northern Outer Banks- 441 AM EDT Mon Jul 13 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are forecast across Eastern North Carolina on Monday, and there is a Marginal risk of severe weather. A few storms could produce damaging wind gusts. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 2:28 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
228 PM EDT Mon Jul 13 2020
NCZ092-094-193-194-198-199-131915-
Coastal Onslow-Jones-Inland Onslow-Northern Craven-Pamlico-Southern
Craven-
228 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...CENTRAL
CRAVEN...NORTHEASTERN ONSLOW AND SOUTHWESTERN PAMLICO COUNTIES...
At 227 PM EDT, a strong thunderstorm was located over Maysville, or
11 miles northeast of Pumpkin Center, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New Bern, Havelock, Pumpkin Center, Piney Green, Half
Moon and Camp Lejeune Center.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3480 7752 3524 7707 3502 7680 3479 7715
3479 7716 3465 7737
TIME...MOT...LOC 1827Z 229DEG 21KT 3491 7723
SimmsSpecial weather statement, Jul 13, 2:47 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
247 PM EDT Mon Jul 13 2020
NCZ090>092-198-131930-
Jones-Lenoir-Inland Onslow-Duplin-
247 PM EDT Mon Jul 13 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
SOUTHWESTERN LENOIR AND NORTHEASTERN DUPLIN COUNTIES...
At 246 PM EDT, strong thunderstorms were clustered near Kornegay, or
17 miles east of Warsaw, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Phillips Crossroads, Kornegay, Beulaville, Deep Run, Pleasant Hill,
Potters Hill and Albertson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3502 7801 3517 7786 3518 7783 3520 7783
3529 7774 3506 7738 3488 7778
TIME...MOT...LOC 1846Z 236DEG 11KT 3503 7778
SimmsLocal storm report, Jul 13, 3:18 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
318 PM EDT MON JUL 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 3 SSE ASKIN 35.18N 77.05W
07/13/2020 E0.70 INCH CRAVEN NC TRAINED SPOTTER
SPOTTER CALLED TO REPORT DIME SIZE HAIL 2
MILES N FROM NEWBERN ON HWY 17.
&&
TSSpecial weather statement, Jul 13, 3:40 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
340 PM EDT Mon Jul 13 2020
NCZ198-132015-
Inland Onslow-
340 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY...
At 339 PM EDT, a strong thunderstorm was located near Catherine Lake,
or near New River Station, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Kellum and Midway Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3464 7765 3473 7768 3492 7739 3491 7737
3493 7736 3494 7733 3493 7727 3490 7725
3489 7723 3489 7722 3484 7720 3483 7718
3481 7720 3480 7717 3479 7718 3460 7762
TIME...MOT...LOC 1939Z 237DEG 13KT 3474 7754
mleeSpecial weather statement, Jul 13, 3:43 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
343 PM EDT Mon Jul 13 2020
NCZ090-091-132015-
Lenoir-Duplin-
343 PM EDT Mon Jul 13 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LENOIR AND
NORTHWESTERN DUPLIN COUNTIES...
At 343 PM EDT, a strong thunderstorm was located over Mount Olive,
moving northeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
La Grange, Mount Olive, Beautancus, Faison and Calypso.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3519 7816 3518 7808 3519 7805 3519 7802
3518 7798 3517 7797 3517 7793 3515 7789
3516 7789 3518 7784 3534 7782 3537 7775
3512 7774 3507 7816 3509 7817
TIME...MOT...LOC 1943Z 234DEG 6KT 3518 7805
mleeSpecial weather statement, Jul 13, 3:57 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 357 PM EDT Mon Jul 13 2020 NCZ094-194>196-132030- West Carteret-East Carteret-Pamlico-Southern Craven- 357 PM EDT Mon Jul 13 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES... At 357 PM EDT, a strong thunderstorm was located over Havelock, moving east at 15 mph. Locations impacted include... Havelock, Merrimon, Harlowe, Great Neck, Janeiro, North Harlowe and Cherry Branch Ferry Terminal. LAT...LON 3481 7702 3493 7707 3504 7664 3482 7659 TIME...MOT...LOC 1957Z 255DEG 15KT 3490 7689 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:13 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde, Onslow | 24 hr |
| Jul 13, 2:15 PM EDT | Special Weather Statement | MHX | Duplin | 30 min |
| Jul 13, 2:28 PM EDT | Special Weather Statement | MHX | Craven | 47 min |
| Jul 13, 2:47 PM EDT | Special Weather Statement | MHX | Lenoir | 43 min |
| Jul 13, 3:00 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Jones, Pamlico | 45 min |
| Jul 13, 3:40 PM EDT | Special Weather Statement | MHX | Onslow | 35 min |
| Jul 13, 3:43 PM EDT | Special Weather Statement | MHX | Wayne | 32 min |
| Jul 13, 3:56 PM EDT | Special Marine Warning | MHX | 49 min | |
| Jul 13, 3:57 PM EDT | Special Weather Statement | MHX | Carteret | 33 min |
| Jul 13, 4:20 PM EDT | Special Marine Warning | MHX | 40 min | |
| Jul 13, 4:21 PM EDT | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 27 min |
| Jul 13, 4:22 PM EDT | Special Weather Statement | MHX | Onslow | 23 min |
| Jul 13, 4:48 PM EDT | Special Marine Warning | MHX | 42 min | |
| Jul 13, 4:49 PM EDT | Special Marine Warning | MHX | 41 min | |
| Jul 13, 4:56 PM EDT | Special Weather Statement | MHX | Carteret | 34 min |
| Jul 13, 4:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 13, 5:13 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 5:21 PM EDT | Special Weather Statement | MHX | Washington | 24 min |
| Jul 13, 5:23 PM EDT | Special Weather Statement | MHX | Duplin | 52 min |
| Jul 13, 5:26 PM EDT | Special Weather Statement | MHX | Hyde | 49 min |
| Jul 13, 5:28 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 5:51 PM EDT | Special Marine Warning | MHX | 54 min | |
| Jul 13, 6:10 PM EDT | Special Marine Warning | MHX | 53 min | |
| Jul 13, 6:15 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 13, 6:29 PM EDT | Special Weather Statement | MHX | Dare | 46 min |
| Jul 13, 6:43 PM EDT | Special Marine Warning | MHX | 61 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.